Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

176 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

Suggest treatment for uncontrollable sugar levels

Answered by
Dr.
Dr. Shehzad Topiwala

Endocrinologist

Practicing since :2001

Answered : 1663 Questions

default
Posted on Fri, 26 Sep 2014 in Diabetes
Question: my friend is diabetic and takes 15cc levimir shot 1 a day. 8pm his sugar was 278 he took another shot at 8:15pm then he ate supper waited 30 mins after he ate and checked his sugar again and now its 348. what should he do now since he already had his 2 shots for the day and his sugar is so high? will the shot eventually take affect ?
doctor
Answered by Dr. Shehzad Topiwala 54 minutes later
Brief Answer:
Diabetes

Detailed Answer:
Levemir is a 'basal' insulin meaning it is a slow acting insulin that starts taking effect in a couple hours and then remains steady over the next 18 hours or so. It likely lasts longer than this in those with kidney problems.

So when a person with diabetes has high glucoses levels, levemir alone is unlikely to do the job of improving glucose levels. It is not meant to address acutely high levels.
For the purpose of rapid reduction blood glucoses, there are several types of rapid acting insulins such as Novolog, Humalog, Apidra and Humulin/Novolin R.
When I see someone like your friend in my practice I advise the person to take a certain amount of one of these types of Insulins. How much I prescribe varies from person to person based on my assessment of multiple factors unique to the individual, some of which include my direct experience with the individual in terms of response to past doses.
It is unsafe for me to randomly pick a number and advise a dose for your friend. besides, it is also not the objective of this forum to provide precise medications and doses.
What he needs now is contact with his healthcare provider, preferably the doctor who prescribed him Levemir and who knows his medical / diabetic history well. I understand this may be difficult after hours and in such cases, urgent care/ emergency rooms are the only answer.
Once again I would like to emphasize that your friend needs 'meal time' insulin doses and not Levemir for prompt reduction in blood glucoses. Failure to bring down glucoses quickly can have life threatening consequences.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Drug/Medication ,   ,   ,  

Recent questions on  Novolin r

doctor1 MD

I was going to inject my dog w/novolin n 5 units. He moved and I stuck needle into my finger. Don't know if I got any insulin into my system. I took a teaspoon of karo syrup, drank reg pepsi and ate 3 cookies. I am not diabetic. Just started doing dog's injections last week and am not experienced.

doctor1 MD

I m a 60 year old male. I m diabetic, have been for years. Recently I was put on Novolin R insulin to go along with the 24 hr insulin. About a month after bI started the injections of Novolin R my skin started to feel like tiny electric shocks or pins and needles poking it. This pain occurs all over my body. I get sharp pains in my legs, arms, top of my fingers and toes. Sometimes it s so bad that I can t sleep at night. What is happening to me and what can I do about it?

doctor1 MD

Need your kind suggestion and medication to control my wife s sugar level.

doctor1 MD

I am a diabetic. I recently lost my insurance and so had to change from Lantus insulin back to Novolin N. I have some Humalog left for meals but I am having high blood sugars in the morning. Do I need to add Regular insullin before I go to bed ? I...